Psychiatric Symptoms Associated with Ephedra Use
Published in: Expert Opinion on Drug Safety, v. 4, no. 5, Sep. 2005, p. 879-884
Posted on RAND.org on December 31, 2004
The objective of this review is to describe psychiatric adverse events occurring after ingestion of dietary supplements containing herbal ephedra and to assess the possible relationship between supplement use and the events. The authors reviewed all adverse event reports related to dietary supplements containing herbal ephedra from US FDA MedWatch files as of 30 September, 2001. Psychosis, mania or severe agitation, severe depression, hallucinations, delusions, suicide attempts, paranoia and violent behaviour were classified as serious psychiatric events. Events were categorised based on the amount of information supporting a causal relationship. Out of almost 1800 total adverse events, 57 were classified as both psychiatric in nature and serious. Two-thirds of these psychiatric cases involved patients with pre-existing psychological/psychiatric conditions and/or use of other mood-altering medications or illicit substances. The majority of case reports were insufficiently documented to make an informed judgment about a relationship between the use of ephedra and the adverse event in question. The case reports evaluated do not prove a definitive causal link between ephedra and psychiatric complications. However, they do raise concern that such a relationship may exist.